Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 5, 2009, 5:50 PM MST for Pima County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 5:50 PM MST (00:50 UTC)
- Expired
- Sep 5, 2009, 7:45 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 060050
FFWTWC
AZC019-060245-
/O.NEW.KTWC.FF.W.0018.090906T0050Z-090906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 745 PM MST
* AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER RINCON CREEK JUST SOUTH OF
THE SAGUARO NATIONAL PARK EAST. THE PIMA COUNTY ALERT GAUGES
INDICATED THAT A GAUGE NEAR THE HEADWATERS OF RINCON CREEK AT THE
X-9 RANCH RECEIVED 1.77 INCHES OF RAIN IN THE PAST HOUR. THIS HEAVY
RAIN WILL FLOW FROM RINCON CREEK INTO THE PANTANO WASH AND COULD
RESULT IN COVERING THE ROADWAY AT S. HARRISON RD. MOTORISTS ARE
ADVISED TO NEVER CROSS A ROADWAY COVERED WITH WATER SINCE IT ONLY
TAKES A FOOT OR TWO OF WATER TO SWEEP YOUR VEHICLE OFF THE ROADWAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3212 11077 3216 11080 3221 11080 3216 11049
3199 11056 3201 11067 3206 11076
$$2 follow-up statements
000
WGUS75 KTWC 060142
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST SAT SEP 5 2009
AZC019-060245-
/O.CON.KTWC.FF.W.0018.000000T0000Z-090906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
642 PM MST SAT SEP 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS OVER EAST CENTRAL PIMA COUNTY...
PRODUCING MODERATE TO HEAVY RAINFALL. THE MAIN AREAS OF CONCERN WITH
THIS HEAVY RAINFALL WERE ALONG RINCON CREEK...AND PANTANO WASH...
ESPECIALLY WERE THEY CROSS OLD SPANISH TRAIL AND HARRISON ROAD.
MOTORISTS ARE ADVISED TO NEVER CROSS A ROADWAY COVERED WITH WATER
SINCE IT ONLY TAKES A FOOT OR TWO OF WATER TO SWEEP YOUR VEHICLE OFF
THE ROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3212 11077 3216 11080 3221 11080 3216 11049
3199 11056 3201 11067 3206 11076
$$000
WGUS75 KTWC 060244
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST SAT SEP 5 2009
AZC019-060252-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-090906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
744 PM MST SAT SEP 5 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR EAST CENTRAL
PIMA COUNTY...
AT 742 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE SHOWERS
AND STORMS OVER FAR EAST CENTRAL PIMA HAD DIMINISHED. THEREFORE...
THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY WILL BE ALLOWED
TO EXPIRE AT 745 PM MST.
ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER...WITH
RUNNING WATER POSSIBLE IN ROADWAY DIPS AND NORMALLY DRY WASHES.
MOTORISTS SHOULD NEVER ATTEMPT TO CROSS THROUGH RUNNING WATER OF
UNKNOWN DEPTH.
LAT...LON 3212 11077 3216 11080 3221 11080 3216 11049
3199 11056 3201 11067 3206 11076
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:50 PM MST, 4 hours earlier.
Area forecast discussion, Sep 5, 1:50 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT SEP 5 2009
.SYNOPSIS...AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH MOISTURE
OVER THE AREA WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND. EXPECT HEAVY RAINFALL WITH SOME STORMS. SUFFICIENT
MOISTURE WILL THEN REMAIN FOR A CHANCE OF SHOWERS MOST OF THE NEW
WEEK.
&&
.DISCUSSION...AFTER AN EARLY START NORTH AND WEST OF TUCSON...MUCH
OF THE EASTERN HALF OF THE COUNTY INCLUDING THE GREATER TUCSON AREA
HAS STRUGGLED THIS AFTERNOON WITH VERY LITTLE SUNSHINE. THAT IS
EXPECTED TO CHANGE LATER THIS AFTERNOON AND EARLY EVENING AS AN
UPPER LEVEL FEATURE NOW PUSHING THROUGH SOUTHERN CALIFORNIA AND
HELPING FOCUS STORMS ACROSS YUMA AND WESTERN PIMA COUNTIES MOVES FAR
ENOUGH EAST TO SPREAD MORE WIDESPREAD COVERAGE INTO EASTERN PIMA
COUNTY. WITH THIS IN MIND WE WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR EASTERN PIMA COUNTY AS WELL.
PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR 1.5
INCHES AND SURFACE DEWPTS IN THE 60S. STEERING LEVEL FLOW ON THE
LIGHTER SIDE SO HEAVY RAIN THE MAIN CONCERN WITH STORMS...BUT WET
MICROBURSTS NOT OUT OF THE QUESTION. A TROUGH PUSHING THROUGH THE
GREAT BASIN WITH A SERIES OF IMPULSES WEAKLY REFLECTED AT THIS
LATITUDE WILL HELP FOCUS STORMS OVER THE WEEKEND. WITH THE INCREASE
IN MOISTURE AND RAINFALL EXPECT DAYTIME HIGHS TO RUN BELOW CLIMO FOR
A FEW DAYS. WITH ALL THE MOISTURE IN PLACE AND SOME SYNOPTIC FORCING
TYPICAL DIURNAL TRENDS DUE TO SOLAR INSOLATION WILL BE
MITIGATED...WE SHOULD SEE A BETTER CHANCE OF SHOWERS OVERNIGHT.
THE MEAN TROUGH POSITION WILL BE SLOW TO LIFT AND PHASE EASTWARD IN
A LOWER ENERGY HIGHER LATITUDE STORM PATTERN. THE TROUGH MAY NOT BE
DEEP ENOUGH TO SUSTAIN A DRY WESTERLY FLOW TO SCOUR OUT MOISTURE AS
IT PASSES...SO WE MAY BE ABLE TO HANG ON TO ENOUGH MOISTURE FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE MUCH OF THE WEEK.
&&
.AVIATION...SCATTERED TSRA/SHRA TODAY...INCREASING DURING THE LATE
AFTERNOON AND EVENING HOURS. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH
THE STRONGEST STORMS. CLOUD DECKS GENERALLY 7-10K FT AGL OTHERWISE.
SOME GUSTY OUTFLOW WINDS WITH SOME STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS INTO AT LEAST EARLY NEXT
WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
AZZ 029-031>033 INCLUDING PIMA AND SOUTHEAST PINAL COUNTIES
UNTIL 9 PM MST.
WEATHER.GOV/TUCSONHazardous weather outlook, Sep 5, 10:59 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1059 AM MST SAT SEP 5 2009 AZZ029-031>033-060400- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY- 1059 AM MST SAT SEP 5 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN A HIGHER POTENTIAL FOR FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM MST. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-060400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1059 AM MST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL HAVE THE ABILITY TO PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN THE POTENTIAL FOR LOCALIZED FLASH FLOODING. IN ADDITION...THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 5, 1:06 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 106 PM MST SAT SEP 5 2009 AZZ031-052100- WESTERN PIMA COUNTY AZ- 106 PM MST SAT SEP 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 200 PM MST... AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHWEST OF ORGAN PIPE NATIONAL MONUMENT...MOVING EAST AT 15 MPH. ALTHOUGH THIS STORM WAS OVER A REMOTE AREA OF EXTREME WESTERN PIMA COUNTY...STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE AWAY FROM THIS STORM...ESPECIALLY ALONG HIGHWAY 85 BETWEEN ORGAN PIPE NATIONAL MONUMENT AND WHY. THESE WINDS WILL PRODUCE LOCALIZED AREAS OF BLOWING DUST...RESUCING VISIBILITIES TO BELOW A MILE AT TIMES. AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT...AJO...WHY AND LUKEVILLE. LAT...LON 3249 11271 3184 11266 3203 11332 3230 11332 TIME...MOT...LOC 2003Z 248DEG 12KT 3209 11315
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:07 PM MST | Areal Flood Advisory | TWC | Pima | 83 min |
| Sep 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 21 min |
| Sep 5, 6:49 PM MST | Flash Flood Warning | TWC | Pima | 80 min |
| Sep 6, 7:13 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 6, 8:55 AM MST | Areal Flood Advisory | TWC | Cochise | 80 min |
| Sep 6, 4:25 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 80 min |
| Sep 6, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 56 min |
| Sep 6, 4:51 PM MST | Flash Flood Warning | TWC | Santa Cruz | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.